Illinois, 2011

Damaging Wind and Heavy Rain in Illinois, July 24, 2011

July 24, 2011 · NWS PAH · 2 events in 2 counties and zones

Numerous thunderstorms accompanied a cold front as it sagged southeast across southern Illinois. Due to weak steering winds associated with an upper level ridge, the storms moved rather slowly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms accompanied a cold front as it sagged southeast across southern Illinois. Due to weak steering winds associated with an upper level ridge, the storms moved rather slowly. This resulted in locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 11:35 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 24, 11:35 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT SUN JUL 24 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE. THE
DISCUSSION SECTION IS UNCHANGED. ALSO UPDATED THE PUBLIC PRODUCTS TO
REFLECT SLIGHTLY BETTER CHANCES OF THUNDERSTORMS NEAR I-64 THIS
AFTERNOON...AS STRONG OUTFLOW BOUNDARY TRIES TO SURGE INTO THAT
AREA. LOTS OF TINY AND BRIEF SHOWERS CAN BE EXPECTED OUT OF THE
RELATIVELY DENSE CU FIELD OVER MUCH OF WEST KENTUCKY THIS AFTERNOON.
CANNOT RULE OUT A STRAY THUNDERSTORM THERE...BUT THEY SHOULD BE VERY
ISOLATED AND BRIEF. MORE SCATTERED THUNDERSTORMS ARE EXPECTED IN THE
OZARK FOOTHILLS OF SOUTHEAST MISSOURI THIS AFTERNOON.
OTHERWISE...VERY HOT AND HUMID CONDITIONS HAVE DEVELOPED WITH MOST
AREAS ALREADY IN THE 105 TO 110 HEAT INDEX RANGE.

&&

.DISCUSSION...
EXCESSIVE HEAT WARNING WILL CONTINUE AS IS THROUGH TODAY. WILL
NOT BE MAKING CHANGES...OR ADDING NEW HEADLINES BEYOND TODAY.
NEW APPARENT TEMP NUMBERS IN THE GRIDS FALL SHORT OF ADVISORY
CRITERIA OF 105F AFTER SUNDAY. HOWEVER...NEAR 100F OR SLIGHTLY
HIGHER HEAT INDEX VALUES EACH AFTERNOON WILL BE POSSIBLE FOR
MUCH OF THE WEEK...NOT SO MUCH TUESDAY...BUT AGAIN WEDNESDAY
THROUGH PERHAPS FRIDAY. THAT CAN BE ADDRESSED WITH TIME.

FOG IMAGERY SHOWED MOSTLY CLEAR ACROSS THE FA EARLY THIS MORNING.
BELIEVE CONVECTIVE CHANCES AGAIN TODAY WILL NOT BE TOO IMPRESSIVE.
WILL CARRY SLIGHT CHANCES FOR ISOLD ACTIVITY MID MORNING THROUGH
THE REST OF THE DAY. VERY DIFFICULT TO FIND ANY FEATURES TO KEY IN
ON...TO JUSTIFY ANYTHING GREATER THAN SLIGHT POPS AT THIS TIME.
THE ONE DIFFERENCE THOUGH...COMPARED TO YESTERDAY...IS THAT IT IS
MORE UNCLEAR WHERE DEVELOPMENT MAY OCCUR. TODAY COULD BE ANYWHERE
WHEREAS YESTERDAY MUCH OF THE GUIDANCE CORRECTLY TENDED TOWARD THE
OZARK REGION OF SOUTHEAST MISSOURI.

HEIGHTS WILL FALL TONIGHT SLIGHTLY WITH THE WEAK COLD FRONTAL
BOUNDARY SETTLING INTO THE NORTHERN 1/3 OF THE AREA BY 12Z MON.
HAVE CHANCE POPS COMING IN FROM THE NORTH FOR CONVECTION. VERY
DIFFICULT TO TELL WHERE THE BOUNDARY WILL BE BY 00Z TUE. THE MODELS
GRADUALLY PUSH DRIER COLUMNAR AIR IN FROM THE NORTH THROUGH THE DAY.
WILL HAVE LOWEST POPS NORTH TO HIGHEST SOUTH IN THE SLIGHT CHANCE TO
CHANCE CATEGORY.

REMOVED THE SMALL POPS IN THE SOUTH MONDAY EVENING...MAINLY DUE
TO COLLABORATION...AS WE WOULD BE THE ONLY OFFICE WITH ANY POPS.
PRETTY IFFY PER THE LATEST DATA TOO.

TUESDAY AND WEDNESDAY SHOULD BE DRY...AS H5 HIGH BUILDS BACK
ACROSS THE AREA. THEN THURSDAY AND BEYOND...THE MODELS
SUGGEST ON THE BACKSIDE OF THE PASSING HIGH...SOUTHERLY FLOW
ALOFT COULD DRAW MOISTURE BACK NORTH INTO PORTIONS OF THE
REGION...AND POSSIBLY RESULT IN SOME CONVECTION. THIS IS
CAPTURED FAIRLY WELL IN THE EXISTING GRIDS. HOWEVER...WE DID
LOWER HIGH TEMPS BACK DOWN A COUPLE OF DEGREE AGAIN...GIVEN
ECMWF...HPC AND WMODEL TENDENCIES SHOW THIS IS LIKELY. PROGGED
850MB TEMPS IN BOTH THE GFS AND ECMWF SUPPORT THIS NOTION AS
WELL.

&&

.AVIATION...
A STRONG OUTFLOW BOUNDARY WILL SURGE INTO THE EVV/OWB AREAS THIS
AFTERNOON WHICH COULD RESULT IN SOME WIND GUSTS OVER 30KTS WITH OR
WITHOUT A THUNDERSTORM AT THE TERMINAL. ALTHOUGH WOULD EXPECT THAT
EACH SITE WILL EXPERIENCE AT LEAST A VICINITY THUNDERSTORM. CANNOT
RULE OUT A STRAY SHOWER AT KCGI OR KPAH THIS AFTERNOON...BUT MOST OF
THE THUNDER WILL STAY TO THE NORTH AND WEST OF THESE LOCATIONS.

GREATEST UNKNOWN IS THUNDERSTORM CHANCES TONIGHT. A WEAK COLD FRONT
IS EXPECTED TO MOVE INTO THE REGION LATE TONIGHT...AND THUNDERSTORMS
COULD DEVELOP ALONG IT OR DEVELOP ALONG IT TO OUR NORTH AND MOVE
SOUTHEAST THROUGH THE AREA. JUST KEPT A CB AT SITES THROUGH THE
NIGHT TO HINT AT THE POSSIBILITY...UNTIL CONFIDENCE IN
TIMING/LOCATION IMPROVES.

FEEL PRETTY GOOD ABOUT THUNDER NEAR KCGI AND KPAH LATE MONDAY
MORNING...WITH THE FRONT IN THE VICINITY. THE OTHER FLY IN THE
OINTMENT IS FOG POTENTIAL TONIGHT. THREW SOME IN THERE...BUT IT WILL
BE HIGHLY DEPENDENT ON WHERE THE RAIN FALLS THIS AFTERNOON AND
TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

UPDATE......DRS
AVIATION....DRS
Hazardous weather outlook, Jul 24, 10:35 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CDT SUN JUL 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1135 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING CONTINUES TODAY. REFER TO THE WARNING
PRODUCT FOR DETAILS.

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA THIS
AFTERNOON. THE BEST CHANCES WILL BE ALONG THE INTERSTATE 64 CORRIDOR
THIS AFTERNOON...AS AN OUTFLOW BOUNDARY SURGES INTO THE REGION. A
FEW STORMS IN THIS AREA MAY BRIEFLY PULSE UP TO PRODUCE DAMAGING
WIND GUSTS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AS A WEAK COLD
FRONT TRIES TO MOVE THROUGH THE AREA. LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY CONCERN TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...THEN AGAIN THURSDAY
INTO NEXT WEEKEND.

AFTERNOON HEAT INDEX VALUES THROUGH THE WEEK WILL STILL REACH
OR EXCEED 100 DEGREES IN MANY AREAS. TUESDAY MAY BE THE ONE
EXCEPTION DAY FOR MOST OF THE AREA. ADDITIONAL HEADLINE PRODUCTS
MAY BE REQUIRED...SUCH AS AN ADVISORY FOR HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY BE REQUESTED THIS AFTERNOON
ALONG THE INTERSTATE 64 CORRIDOR.

DRS

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Edwards

When
July 24, 1:10 PM CST to 3:00 PM CST
Where
Edwards County, 2 mi S of Albion
Reported by
Unknown
Coordinates
38.351, -88.050

Street flooding was reported on Route 130.

Thunderstorm Wind, White

When
July 24, 2:20 PM CST
Where
White County, Grayville
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
38.270, -88.000

A large tree fell on a house, causing significant damage. The storm damaged branches and limbs, knocking out power to portions of the city.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318731, 318732.